Also called radiodermatitis, radiation dermatitis is almost ubiquitous for patients receiving radiation therapy. During treatment, skin cell regeneration is compromised though in some cases dermatitis does not present itself until after treatment is over.
Symptoms of Radiation Dermatitis
At the onset of radiation dermatitis, capillary dilation causes skin reddening or erythema. Over the course of a month, this is followed by swelling and thickening of the arterial wall and finally skin peeling or desquamation. Desquamation may progress to being moist, with edema and exudate.
Radiation dermatitis is an effect of radiation therapy. Radiation damages the regeneration of skin cells. In some cases, a delay may occur with radiation dermatitis presenting after radiation treatment due to a reaction with a secondary drug. This is known as "radiation recall".
All patients undergoing radiation therapy are at risk for radiation dermatitis.
Antimicrobials are not recommended as they can interfere with new cell growth. Avoid friction to the wound site as well as tapes and occlusive dressings.
Treatment of Radiation Dermatitis
For the most part, radiation dermatitis is unavoidable when a patient is receiving radiation therapy. Discomfort can be minimized through the use of dressings to protect skin and absorb exudate and gentle wound cleansing. In extreme cases, the discontinuation of therapy may be required if the patient is in extreme discomfort.
Main N, Hatcher A, Meeks E. Dressing the Discomfort: Managing Radiation Therapy-Induced Dermatitis. Ostomy Wound Management. http://www.o-wm.com/content/dressing-discomfort-managing-radiation-thera.... Accessed September 29, 2013.
Oncology Nursing Society. Skin Reactions (Radiation Therapy). The Cancer Journey. http://www.thecancerjourney.org/side/se-20. Accessed September 29, 2013.
Image Source: Medetec (www.medetec.co.uk). Used with permission.